Alert archive / California / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 7, NWS Sacramento, CA

September 14, 1997Butte County, Tehama County, California

NWS Sacramento, CA issued this severe thunderstorm warning at Sep 14, 1997, 3:00 PM PDT for Butte County, Tehama County, California. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 14, 1997, 3:00 PM PDT (22:00 UTC)
Expired
Sep 14, 1997, 3:45 PM PDT
In force
45 min
Issued by
NWS Sacramento, CA
Area
Whole counties

Counties Butte County, CA, Tehama County, CA

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 10.0 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 1997-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 1997-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
540 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSAC 142202 RRA
SVRSAC
CAC007-103-142245-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SACRAMENTO CA
300 PM PDT SUN SEP 14 1997

THE NATIONAL WEATHER SERVICE IN SACRAMENTO CA HAS ISSUED A SEVERE
THUNDERSTORM WARNING EFFECTIVE UNTIL 345 PM PDT FOR PEOPLE IN THE
FOLLOWING LOCATIONS...

IN NORTHERN CALIFORNIA

  ...NORTHERN BUTTE COUNTY
  ...EASTERN TEHAMA COUNTY

A LINE OF SEVERE THUNDERSTORMS EXTENDING FROM 10 MILES EAST OF CHICO
TO 20 MILES EAST OF RED BLUFF IS MOVING TO THE NORTHEAST AT AROUND 30
MPH AND WILL AFFECT THE SIERRA FOOTHILLS OF NORTHERN BUTTE AND
EASTERN TEHAMA COUNTIES DURING THE NEXT 45 MINUTES. STRONG DAMAGING
WINDS ALONG WITH SMALL HAIL...FREQUENT LIGHTNING AND BRIEF HEAVY
RAINS HAVE BEEN REPORTED WITH THIS LINE.

SEEK SHELTER IN A STRONG BUILDING...BUT STAY AWAY FROM WINDOWS.

ROWE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 14, 2:15 PM PDT, 45 minutes earlier.

Area forecast discussion, Sep 14, 2:15 PM PDT, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
215 PM PDT SUN SEP 14 1997

NMRS REPORTS OF TSRA NRN AND CNTRL SAC VLY ATTM. KBBX SHOWING WELL-
DEFINED LINE OF SHWRS FROM ERN SHASTA COUNTY SWD TO ERN GLENN COUNTY.
AS CDFNT PUSHES EWD...LINE OF SHWRS TO MOVE EWD AND SWD. LTG
DETECTION SHOWING A NUMBER OF STRIKES MAINLY SHASTA COUNTY...SO HAVE
INCLUDED ISOLD EVE TS FOR ZNS 13>17 AS WELL AS FOOTHILL/MTN ZNS.
CDFNT TO EXIT FCST AREA OVRNGT WITH IMPVG CONDS BY MON WITH ONLY SLGT
CHC LINGERING SHWRS ZNS 13>15 AND SIERNEV. RMNDR FCST PD BENIGN WITH
RISING HTS/THCKNS IN ZNL FLOW ALF. SS

BLU EB 043/056 045/062 047 674200
RBL BB 058/078 056/080 058 676200
SAC BU 058/079 056/082 058 673000

Nearby

Severe Thunderstorm Warnings in California, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.